Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 82, NWS Midland/Odessa, TX

September 21, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 21, 2008, 8:23 AM CDT for Presidio County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2008, 8:23 AM CDT (13:23 UTC)
Expired
Sep 21, 2008, 2:15 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Major

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 1.4 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 211323
FFWMAF
TXC377-211915-
/O.NEW.KMAF.FF.W.0082.080921T1323Z-080921T1915Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 AM CDT SUN SEP 21 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 215 PM CDT

* AT 820 AM CDT...EXTREMELY HIGH FLOWS ACROSS THE RIO GRANDE         
  CONTINUE AS A RESULT OF RELEASES OUT OF LUIS LEON RESERVOIR.       
  THESE RELEASES ARE EXPECTED TO CONTINUE FOR THE NEXT FEW DAYS      
  WHICH WILL KEEP RIVER LEVELS ELEVATED.  DUE TO THE HIGH VOLUME OF  
  WATER PASSING THROUGH THE LEVEE SYSTEM...THERE IS A POSSIBILITY OF 
  LEVEE FAILURE WITHOUT WARNING.  INDIVIDUALS IN THE PRESIDIO AND    
  REDFORD AREAS...NEED TO CONTINUE MONITORING RIVER CONDITIONS FOR   
  POTENTIAL FAILURE AND BE PREPARED TO MOVE TO HIGHER GROUND         
  IMMEDIATELY.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY.

FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY
OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS. MOST 
FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY 
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL 
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:19 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 21, 6:19 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 AM CDT SUN SEP 21 2008

.DISCUSSION...
12Z AVIATION FORECAST DETAILS BELOW.

&&

.AVIATION...
LIGHT AND VARIABLE WINDS EARLY THIS MORNING ARE EXPECTED TO BECOME
SOUTHEAST AT 10 TO 13 KNOTS...WITH A FEW GUSTS OVER 15 KNOTS BETWEEN
15Z-18Z AS A SURFACE TROUGH OF LOW PRESSURE DEVELOPS ACROSS EASTERN
COLORADO AND NORTHERN NEW MEXICO. GENERALLY CLEAR SKIES WILL PERSIST
THROUGH THE MORNING...WITH A FEW CU POSSIBLE DURING THE AFTERNOON.
WINDS SHOULD DECREASE TO BELOW 10 KNOTS AFTER 00Z. VFR CONDITIONS
ARE EXPECTED THROUGH THE CURRENT TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 353 AM CDT SUN SEP 21 2008/

DISCUSSION...
HEIGHTS AND THICKNESSES WILL RISE OVER THE REGION TODAY AS AN UPPER
RIDGE REPLACES NORTHWEST FLOW ALOFT IN THE WAKE OF A DEPARTING UPPER
TROUGH.  HEIGHTS WILL CONTINUE TO RISE THROUGH TUESDAY...ESPECIALLY
OVER SOUTHEAST NEW MEXICO...AS AN UPPER HIGH FORMS OVER THE FOUR
CORNERS REGION TO THE SOUTH OF A POTENT UPPER TROUGH THAT TRAVERSES
THE NORTHERN ROCKIES.  THIS SETUP PORTENDS A DRY FORECAST AREAWIDE
THROUGH THE EARLY NEXT WEEK...IN ADDITION TO NEAR NORMAL
TEMPERATURES.

WILL CONTINUE WITH A DRY FORECAST THROUGH THE REST OF NEXT WEEK AS
THE AFOREMENTIONED UPPER RIDGE REMAINS OVER THE FOUR CORNERS BEFORE
EXPANDING EASTWARD INTO THE CENTRAL PLAINS BY NEXT WEEKEND.  STILL
EXPECT TO SEE NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES FROM
WEDNESDAY ONWARD AS SURFACE RIDGING EXPANDS OVER THE AREA FROM THE
EAST AND HEIGHTS LOWER SOMEWHAT.

HYDROLOGY...
MODERATE TO MAJOR FLOODING CONTINUED ALONG THE RIO GRANDE FROM
PRESIDIO SOUTH THROUGH THE BIG BEND EARLY THIS MORNING.
RIVER GAUGES ON THE RIO GRANDE CONTINUED A SLOW DECLINE EARLY THIS
MORNING FROM PRESIDIO DOWNSTREAM TO THE BIG BEND REGION...ALTHOUGH
FURTHER DOWNSTREAM BOQUILLAS INDICATED A MODEST RISE.  IT APPEARS
RUNOFF FROM THUNDERSTORMS THAT OCCURRED OVER NORTHERN PRESIDIO
COUNTY YESTERDAY AFTERNOON DID NOT RESULT IN MUCH OF A RISE AT
CANDELARIA OR PRESIDIO 7NW.  THE STAGE AT PRESIDIO INTERNATIONAL
BRIDGE WAS 26.3 FEET AT 21/08Z AND 21 FEET AT PRESIDIO 5SE AT
21/09Z...BOTH OF WHICH WERE STILL IN MAJOR FLOOD.

SINCE WATER HAD BREACHED THE LEVEES AT THE PRESIDIO INTERNATIONAL
BRIDGE AND SOUTHEAST OF PRESIDIO...AND MAJOR FLOODING CONTINUED HAVE
REISSUED A FLASH FLOOD WARNING...AND EXTENDED THE FLASH FLOOD WATCH
FOR THESE AREAS UNTIL 22/00Z.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
      PRESIDIO VALLEY.

&&

21/67
Hazardous weather outlook, Sep 21, 5:00 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CDT SUN SEP 21 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
500 AM CDT SUN SEP 21 2008 /400 AM MDT SUN SEP 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO MAJOR FLOODING CONTINUES ALONG THE RIO GRANDE RIVER
FROM PRESIDIO TO RIO GRANDE VILLAGE DUE TO WATER RELEASES FROM
LUIS LEON RESERVOIR IN MEXICO. SOME LOCATIONS ALONG THE RIVER
REMAIN ABOVE RECORD FLOOD STAGE. A SLOW FALL IS EXPECTED TO
CONTINUE THROUGH EARLY NEXT WEEK. HOWEVER...ADDITIONAL RELEASES
FROM THE LUIS LEON RESERVOIR COULD CAUSE ADDITIONAL RISES.
HIGHWAY 170 REMAINS CLOSED TO TRAFFIC AND THERE ARE LIKELY OTHER
COUNTY ROADS THAT ARE IMPASSABLE. TRAVELERS IN THIS AREA ARE
ADVISED TO USE CAUTION AND AVOID LOCATIONS WHERE WATER MAY BE OVER
THE ROADWAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RIVER FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:25 PM CDTFlash Flood WarningMAFPresidio6 hr
Sep 21, 2:15 AM CDTFlash Flood WarningMAFPresidio6 hr
Sep 21, 2:09 PM CDTFlash Flood WarningMAFPresidio6 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.